Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 76, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 14, 2012, 2:34 AM CDT for Brown County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2012, 2:34 AM CDT (07:34 UTC)
- Expired
- Jun 14, 2012, 3:00 AM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brown County, SD
The radar
The Aberdeen radar (KABR), 31 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 10:53 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1191 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
686 WUUS53 KABR 140734 SVRABR SDC013-140800- /O.NEW.KABR.SV.W.0076.120614T0734Z-120614T0800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 234 AM CDT THU JUN 14 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 300 AM CDT * AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WESTPORT...OR 11 MILES NORTH OF ABERDEEN...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BARNARD AROUND 240 AM CDT... COLUMBIA AROUND 245 AM CDT... HOUGHTON AROUND 255 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4591 9828 4569 9803 4553 9858 4564 9868 TIME...MOT...LOC 0734Z 237DEG 36KT 4564 9849 WIND...HAIL 60MPH 1.00IN $$ PARKIN
1 follow-up statement
083 WWUS53 KABR 140747 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 247 AM CDT THU JUN 14 2012 SDC013-140800- /O.CON.KABR.SV.W.0076.000000T0000Z-120614T0800Z/ BROWN SD- 247 AM CDT THU JUN 14 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BROWN COUNTY UNTIL 300 AM CDT... AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COLUMBIA...OR 15 MILES NORTH OF ABERDEEN...MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HOUGHTON AROUND 300 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4568 9852 4589 9826 4569 9803 4557 9844 TIME...MOT...LOC 0748Z 237DEG 36KT 4569 9832 WIND...HAIL 60MPH 1.00IN $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:58 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 13, 10:58 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1058 PM CDT WED JUN 13 2012 .UPDATE... EXTENDED THE SEVERE THUNDERSTORM WATCH EASTWARD. AS THE JET INCREASES...WITH STEEP LAPSE RATES IN PLACE EXPECT SOME STORMS WITH STRONG WINDS TO PROPAGATE EAST OVERNIGHT. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH FRIDAY MORNING MAIN FORECAST CHALLENGE WILL BE THE POTENTIAL FOR SEVERE STORMS THIS EVENING AND INTO THE OVERNIGHT HOURS. WATER VAPOR IMAGERY SHOWS A SHORTWAVE OVER WESTERN MONTANA...MAKING ITS WAY NORTHEAST INTO NORTH DAKOTA. SURFACE OBS ARE SHOWING PRESSURE FALLS AHEAD OF THE SURFACE TROUGH WHICH IS CURRENTLY SITUATED ACROSS EASTERN MONTANA AND WYOMING. THIS TROUGH/COLD FRONT WILL MAKE ITS WAY EAST...ENTERING WESTERN SOUTH DAKOTA BY 00Z. DEWPOINTS ARE SLOW TO RESPOND THIS AFTERNOON...BUT MODELS STILL INDICATE INCREASING MOISTURE AHEAD OF THE FRONT...ENOUGH TO HELP DESTABILIZE THE ENVIRONMENT TONIGHT. NAM ML CAPE VALUES ARE STILL PROGGED TO BE IN THE 1000-1500 J/KG RANGE...ALONG WITH MID LEVEL LAPSE RATES RANGING FROM 7 TO 9 C/KM ACROSS THE REGION. THIS INSTABILITY WILL COME TOGETHER WITH A STRONG 50 KT LLJ TO FOCUS THUNDERSTORM DEVELOPMENT. THE MAIN THREATS WILL BE HAIL AND WIND...WITH AN EMPHASIS ON THE WIND...SINCE MODEL 0-6 KM BULK SHEAR VALUES WILL BE IN THE 50-60 KT RANGE AND 0-3 KM BULK SHEAR IN THE 40-50 KT RANGE. A HIGH SHEAR...HIGH CAPE ENVIRONMENT WOULD BE INDICATIVE OF A BOWING LINE OF STORMS...HOWEVER THE LIMITING FACTOR TONIGHT MAY BE THE CAPE...WHICH IS ON THE WEAKER END. BY THURSDAY AFTERNOON THE FRONT WILL BE EXITING THE CWA...WITH PERHAPS A FEW LINGERING SHOWERS IN THE EAST. WEST TO NORTHWEST WINDS WILL BE GUSTY ACROSS THE WESTERN CWA BEFORE HIGH PRESSURE MOVES IN THURSDAY NIGHT. ANOTHER SHORTWAVE WILL INFLUENCE THE REGION FRIDAY. MODEL TIMING DIFFERENCES STILL EXIST WITH THIS SYSTEM...BUT IT LOOKS AS THOUGH IT MAY BE ANOTHER NOCTURNAL SYSTEM. .LONG TERM...SATURDAY THROUGH WEDNESDAY A PROGRESSIVE MID LEVEL PATTERN LOOKS TO PERSIST THROUGH THE LONG RANGE...BUT MODEL AGREEMENT ON THE TIMING OF WAVES/VORTS IS MIDDLING AT BEST. THEREFORE TOOK MORE OF A GFS ENSEMBLE APPROACH TO POPS/WX AND TRIED TO MINIMIZE MENTION WHERE THERE IS SOME AGREEMENT ON DRY CONDITIONS BETWEEN THE GFS/ECMWF. THAT SAID MOST PERIODS STILL HAVE AT LEAST A SLIGHT CHANCE MENTION DUE TO FORECAST UNCERTAINTY. AS FOR TEMPERATURES THE MODEL BLEND LOOKED FINE FOR THE MOST PART. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. HOWEVER A COMPLEX OF STORMS IS EXPECTED TO TRAVEL IN THE VCNTY OF THE ND/SD BORDER LATE TNT. THESE STORMS COULD BE SEVERE AND COULD CAUSE AT LEAST A PERIOD OF IFR CONDITIONS AT BOTH KMBG/KABR TERMINALS. PATCHY MVFR CIGS COULD FOLLOW ANY PCPN/STORMS. WILL LEAVE OUT OF THE TAFS FOR NOW BUT WILL UPDATE AS NEEDED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...SERR LONG TERM...TDK AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 13, 3:44 PM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 344 PM CDT WED JUN 13 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-142045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 344 PM CDT WED JUN 13 2012 /244 PM MDT WED JUN 13 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION THIS EVENING AND INTO THE OVERNIGHT HOURS. THUNDERSTORM DEVELOPMENT IS LIKELY ALONG THIS FRONT...SOME STORMS MAY BECOME SEVERE. STORMS WILL MOVE FROM WESTERN SOUTH DAKOTA INTO CENTRAL SOUTH DAKOTA BEFORE MIDNIGHT...AND THEN PERSIST INTO THE OVERNIGHT HOURS FOR AREAS ALONG AND NORTH OF US HWY 212. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL AND HIGH WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES ARE POSSIBLE ON AND OFF THROUGH THE WEEKEND AND INTO NEXT WEEK. THE NEXT BEST CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE FRIDAY NIGHT INTO SATURDAY MORNING...HOWEVER SEVERE POTENTIAL IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. SERR
In the hours before
Special weather statement, Jun 14, 2:18 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 218 AM CDT THU JUN 14 2012 SDZ006-140800- BROWN- 218 AM CDT THU JUN 14 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN BROWN COUNTY UNTIL 300 AM CDT... AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS ACROSS NORTHERN BROWN COUNTY...MAINLY NORTH OF A LINE FROM WESTPORT TO CLAREMONT...MOVING NORTHEAST AT 35 MPH. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. && PARKIN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:03 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 29 min |
| Jun 13, 9:39 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
| Jun 13, 10:08 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 29 min |
| Jun 14, 2:50 AM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 40 min |
| Jun 14, 2:59 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 46 min |
| Jun 14, 3:00 AM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 30 min |
| Jun 14, 3:30 AM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.